|Year : 2020 | Volume
| Issue : 3 | Page : 205-207
Cardiac arrest and ventricular tachycardia in a newborn with carnitine–Acylcarnitine translocase deficiency
Saleh Al-Alaiyan1, Fahad Al-Hazzani2, Raef Qeretli2, Weam Elsaidawi2, Fawaz Al-Anzi2
1 Department of Pediatrics (MBC-58), King Faisal Specialist Hospital and Research Centre, Riyadh, Saudi Arabia
2 King Faisal Specialist Hospital and Research Centre, Riyadh, Saudi Arabia
|Date of Submission||31-May-2019|
|Date of Decision||30-Mar-2020|
|Date of Acceptance||01-Jun-2020|
|Date of Web Publication||07-Aug-2020|
Dr. Saleh Al-Alaiyan
Department of Pediatrics (MBC-58), King Faisal Specialist Hospital and Research Centre, P. O. Box: 3354, Riyadh 11211
Source of Support: None, Conflict of Interest: None
We report a female infant who was diagnosed to have carnitine–acylcarnitine translocate deficiency (CACTD) and developed ventricular tachycardia followed by cardiac arrest. Following full feeding, the infant developed significant bradycardia, hypothermia, hypotonia, hypoglycemia, metabolic acidosis, and hyperammonemia. The hyperammonemia was successfully treated with continuous renal replacement therapy (CRRT). One day after the CRRT, she developed ventricular tachycardia that was refractory to medical treatment and synchronized cardioversion. She had cardiac arrest that was unresponsive to full cardiopulmonary resuscitation and died. Raising high index of suspicion of CACTD in the deferential diagnosis of infants present with sudden deterioration, hypoglycemia or hyperammonemia is crucial for early recognition and providing appropriate treatment in this highly lethal disorder.
Keywords: Carnitine deficiency, infants, ventricular tachycardia
|How to cite this article:|
Al-Alaiyan S, Al-Hazzani F, Qeretli R, Elsaidawi W, Al-Anzi F. Cardiac arrest and ventricular tachycardia in a newborn with carnitine–Acylcarnitine translocase deficiency. J Clin Neonatol 2020;9:205-7
|How to cite this URL:|
Al-Alaiyan S, Al-Hazzani F, Qeretli R, Elsaidawi W, Al-Anzi F. Cardiac arrest and ventricular tachycardia in a newborn with carnitine–Acylcarnitine translocase deficiency. J Clin Neonatol [serial online] 2020 [cited 2020 Sep 27];9:205-7. Available from: http://www.jcnonweb.com/text.asp?2020/9/3/205/291647
| Introduction|| |
Carnitine–acylcarnitine translocate deficiency (CACTD) is a rare and life-threatening autosomal recessive disease of fatty acid β-oxidation characterized by hypoketotic hypoglycemia, hyperammonemia, cardiomyopathy hepatic disorder, and muscle weakness; that result in early death., It was first recognized in 1992, as an autosomal recessive disorder presenting in the neonatal period or early infancy with heart problems (cardiac arrhythmia, cardiomyopathy, and heart block), muscle weakness, seizures, abnormal liver function, and severe episodes of hypoglycemia and hyperammonemia triggered by fasting or infections.
| Case Report|| |
Following an uneventful pregnancy, a 34-week gestation, a female infant was born by spontaneous vaginal delivery to a 40-year-old gravida 2 para 0 and one abortion with an 18-year history of infertility. Family history was noncontributary. Apgar scores were 7 and 9 at the first and 5th min, respectively, and the birth weight was 2400 g. The family history was unremarkable. The infant was transferred to the neonatal intensive care unit in the referring hospital due to mild respiratory distress. She was transferred to our hospital when she was 4 days old because she developed significant bradycardia, hypothermia, hypotonia, hypoglycemia, metabolic acidosis, and hyperammonemia (>700 umol/L), following feeding her regular formula on the second day of life. She underwent septic workup and she was started on ampicillin and gentamicin. Echocardiogram showed small atrial septal defect, otherwise no other abnormalities. The liver transaminase levels, renal profile, and a complete blood count were normal. In our hospital, a high-flow triple lumen catheter (GamCath) was inserted in the left internal jugular, and continuous renal replacement therapies were started to lower the blood ammonia levels for 2 days because the ammonia level dropped to 55 μg/dL. Ammonul and Arginine were started by the metabolic team. She was also started on low protein formula, and subsequent serum ammonia levels were within normal ranges. Urine analysis by gas chromatography/mass spectrometry (MS) was reported normal. On day 6, she was intubated and mechanically intubated because all of the sudden she developed moderate-to-severe respiratory distress. Blood gas showed severe metabolic acidosis and lactate of 8 mmol/L. After 12 h, the infant developed tachycardia and the heart rate reached 230–240 beats/min [Figure 1], and the saturation dropped to 50%–60%. She was shifted to high-frequency oscillatory ventilation utilizing Babylog VN 500 (Dräger, Germany), but there was no improvement. Electrocardiogram showed ventricular tachycardia; thus, two doses of adenosine were given, but there was no response. Amiodarone loading and maintenance was started, but there was no response. Her potassium level in the blood at the beginning of the last event was 4.2 mEq/L. A synchronized cardioversion with 0.5 J/kg was given, but there was no improvement. Following the cardioversion, the rhythm changed to pulseless electrical activity, and immediately, cardiopulmonary resuscitation was started including chest compression and three doses of epinephrine, but unfortunately, there was no response and the infant was declared dead. A week after her death, the simplex inborn error of metabolism, next-generation sequencing panel, showed a homozygous loss of function variant of SLC25A20 gene and a phenotype: carnitine–acylcarnitine translocase deficiency and this confirmed the diagnosis of CACTD in this infant. The parents were given an appointment with the genetics for future follow-up.
|Figure 1: Electrocardiogram shows ventricular rate of 215 BPM, wide QRS tachycardia with occasional premature ventricular complexes, left axis deviation, and right bundle branch block|
Click here to view
| Discussion|| |
Carnitine–acylcarnitine translocase deficiency is a rare and lethal inborn disorder that results in long-chain fatty acids being unavailable for mitochondrial β-oxidation and ketogenesis. The clinical features of this disorder are usually secondary to energy deprivation and endogenous toxicity of accumulation of long-chain acylcarnitine. The mainly affected organs are the brain, heart, skeletal muscle, and liver. The diagnosis of this condition is usually overlooked, particularly in the absence of family history. In many occasions, affected infants will be treated as early-onset sepsis, because the presentation mimics sepsis. CACTD is classified into two phenotypes: a severe and mild form. The severe form is more common with residual CACT enzyme activity <1% of normal level. It is usually present in the neonatal period and characterized by acute metabolic decompensation with a rapid deterioration that results in acute cardiorespiratory arrest; the milder form has a residual enzyme activity of about 5% of controls and patients mainly present with episodes of hypoglycemia and hyperammonemia during intercurrent illness.,
Cardiac involvement is frequent in CACTD that has been reported in the form of cardiomyopathy, arrhythmias, and conduction defects. Severe ventricular arrhythmias are believed as the etiology of sudden infant death syndrome or unexpected death in affected infants. In some affected infants with structurally and functionally normal heart as in our patient, the cause of arrhythmia is considered as idiopathic. Our patient was affected with the severe phenotype. Newborn screening by tandem MS is essential for the early detection of long-chain FAO disorders; however, the course of this disorder is rapid and sometimes infants die before obtaining the diagnosis to initiate the specific metabolic treatment. Thus, when infants develop a sudden deterioration with hypoglycemia or hyperammonemia for no clear reason, the care givers should raise the suspicion of CACTD or other fatty acid oxidation disorders.
| Conclusion|| |
Carnitine–acylcarnitine translocase deficiency is a rare and lethal inborn disorder; however, high index of suspicion is required in for early diagnosis and early therapeutic intervention together with good dietary compliance could lead to a better prognosis.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chalmers RA, Stanley CA, English N, Wigglesworth JS. Mitochondrial carnitine-acylcarnitine translocase deficiency presenting as sudden neonatal death. J Pediatr 1997;131:220-5.
Costa C, Costa JM, Nuoffer JM, Slama A, Boutron A, Saudubray JM, et al
. Identification of the molecular defect in a severe case of carnitine-acylcarnitine carrier deficiency. J Inherit Metab Dis 1999;22: 267-70.
Stanley CA, Hale DE, Berry GT, Deleeuw S, Boxer J, Bonnefont JP. Brief report: A deficiency of carnitine-acylcarnitine translocase in the inner mitochondrial membrane. N
Engl J Med 1992;327:19-23.
Lindner M, Hoffmann GF, Matern D. Newborn screening for disorders of fatty-acid oxidation: Experience and recommendations from an expert meeting. J Inherit Metab Dis 2010;33:521-6.
Morris AA, Olpin SE, Brivet M, Turnbull DM, Jones RA, Leonard JV. A patient with carnitine-acylcarnitine translocase deficiency with a mild phenotype. J Pediatr 1998;132:514-6.
Bonnet D, Martin D, Pascale De Lonlay, Villain E, Jouvet P, Rabier D, et al
. Arrhythmias and conduction defects as presenting symptoms of fatty acid oxidation disorders in children. Circulation 1999;100:2248-53.
Spiekerkoetter U, Duran M, Blau N, Duran M, Gibson KM, Dionisi-Visi C, editors. Mitochondrial Fatty Acid Oxidation Defects. Physician's Guide to the Diagnosis, Treatment, and Follow-Up of Inherited Metabolic Diseases. Berlin/Heidelberg: Springer-Verlag; 2014. p. 247-64.